Florida, 2002

Lightning Strike in Florida, August 19, 2002

August 19, 2002 · NWS JAX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 19, 1:05 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 19, 1:05 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
205 PM EDT MON AUG 19 2002

CURRENTLY...WEST COAST SEABREEZE CU FIELD BEGAN TO DEVELOP
MID-MORNING WITH CONVECTION NOW FIRING ALONG THE LEADING EDGE
NEARING GNV AND OCF. ALSO SOME SCT TSRA ACROSS GA. BOTH AREAS
OF CONVECTION ARE FIRING IN THE VICINITY OF A SFC TROUGH EXTENDING
FROM OFFSHORE THE MID-ATLANTIC SOUTHWEST INTO N FL. SFC FLOW IS W-SW
WITH TEMPS NEAR 90. AFTN CONVECTION IS MOVING GENERALLY EAST AT
ABOUT 10 MPH...AND WILL LINGER INTO THE EVENING AS IT APPROACHES THE
EAST COAST. ANTICIPATING MAINLY HEAVY PRECIP STORMS.

MODELS...GENERALLY ALL IN GOOD AGREEMENT WRT TO 12Z OBS...AND ALL
AGREE ON THE BASIC SYNOPTIC PATTERN FOR THE SHORT TERM FORECAST.

TONIGHT...WILL WORD NORTHERN TIER FOR EVENING CONVECTION. A VORT
LOBE EXTENDING FROM SSI TO OCF MAY SUPPORT SOME NOCTURNAL PRECIP
MAINLY ACROSS THE THE SOUTHERN ZONES. MAY ALSO SEE A CONVERGENT BAND
DEVELOP ALONG THE WESTERN & SOUTHERN FL ZONES TOWARD MORNING.

TUE THROUGH WED NIGHT...UPR LVL TROUGH ELONGATES ALONG THE EAST
COAST EXTENDING OVER THE JAX AREA TUE AFTN CREATING A WEAK STEERING
FLOW FOR ANTICIPATED SEABREEZE INDUCED CONVECTION. AT THE SFC...THE
RIDGE AXIS EXTENDS THROUGH CENTRAL FL WITH A TROUGH ALONG THE MID
ATLANTIC SEABOARD. THESE FEATURES WILL KEEP A RELATIVELY WEAK W-SW
FLOW OVER THE AREA THROUGH TUE NIGHT. DYNAMICS FAVOR THE EASTERN AND
SOUTHERN ZONES FOR THE START OF CONVECTION TUE WHERE WESTERLY FLOW
MEETS THE EAST COAST SEABREEZE UNDER A H5 VORT LOBE ALONG THE SE
COAST. THIS PATTERN WILL PERSIST INTO WED AS THE H5 RIDGE BUILDS
OVER THE EASTERN CONUS SWEEPING WEAK IMPULSES AND HIGH MEAN LAYER
MOISTURE OVER THE FORECAST AREA FROM THE ATLANTIC...WITH PWATS NEAR
2 THROUGH THE SHORT TERM. WILL WORD FOR LIKELY POPS TUE FOR COASTAL
& SOUTHERN FL ZONES...AND CHC ELSEWHERE. CHC OF EVENING CONVECTION.

WED THE SFC RIDGE AXIS BUILDS N INTO GA BRINGING A SOUTHERLY TO
EASTERLY FLOW OVER THE AREA...AS DRIER AIR APPROACHES THE GA ZONES
TRAILING A DIFFUSE BACK DOOR COLD FRONT. WILL CONTINUE CHC POPS FOR
WED AND WED EVENING CONVECTION.

THU...SFC RIDGE AXIS LINGERS ACROSS GA AS BACK DOOR FRONT WASHES OUT
OF THE AREA. EASTERLY FLOW WILL PERSIST WITH DRYING INDICATED ALONG
THE COAST AND IN GA. WILL WORD FOR ALL ZONES FOR CHC POPS WITH
HIGHER POPS ACROSS THE WESTERN AND SOUTHERN ZONES.

EXTENDED...SFC RIDGE AXIS BEGINS TO SHIFT S FROM OVER GA TO CENTRAL
FL AS A COLD FRONT APPROACHES THE EASTERN SEABOARD SUN. WILL WORD
FOR HIGH & LOW TEMPS ABOVE CLIMO DUE TO STRONG RIDGE ALOFT AND MINOR
H5 HEIGHT FLUCTUATIONS. CHC PRECIP EACH DAY.

MARINE...NO HEADLINES. FORECAST ON TRACK WITH CURRENT OBS FROM BUOYS
41008 TO 41012 REPORTING WINDS SW-W 10 KTS AND SEAS 2 FT.

PRELIM...
AMG TT 073/092 072/092 073 24353
SSI TT 076/090 076/090 076 24453
JAX TT 073/091 073/091 073 24464
SGJ TT 074/090 074/089 074 24464
GNV TT 071/090 071/091 071 24463
OCF TT 071/090 071/091 071 24463

.JAX...
.GA...NONE.
.FL...NONE.

BROYLES/CARROLL

In the hours before

Special weather statement, Aug 19, 12:30 PM EST, 4 hours 5 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-192230-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 PM EDT MON AUG 19 2002

...THUNDERSTORMS LIKELY THIS AFTERNOON AND EVENING...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON AND CONTINUE INTO THE EVENING HOURS. STORM MOTION WILL
GENERALLY BE TO THE EAST-SOUTHEAST NEAR 10 MPH. SLOW STORM MOTION
WILL ALLOW FOR VERY HEAVY RAINFALL IN SOME AREAS...WITH LOCALIZED
FLOODING POSSIBLE. HIGH MOISTURE LEVELS IN THE ATMOSPHERE WILL ALSO
INCREASE THE POTENTIAL FOR FREQUENT CLOUD TO GROUND LIGHTNING.

A FEW STORMS MAY REACH SEVERE LEVELS...ALTHOUGH SPOTTER ACTIVATION
IS NOT EXPECTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

The radar

The Jacksonville radar (KJAX), 17 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Duval

When
August 19, 4:35 PM EST
Where
Duval County, Jacksonville
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

10 year old boy struck by lightnng.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311795.